Description and Timeline: Careers in Aging Week is a nationally-designated week established by the Association of Gerontology in Higher Education (AGHE) of which the WOU Gerontology Department is a member.
2-3:00 pm; Monday, April 7th ~ Columbia Room
- Focus on Careers: Two presentations focusing on two “hot” careers for gerontology students will be offered. One of these careers will include long-term care administration and the other will be selected by members of WOUGSA. 30 minutes each session. Target Audience: Current and prospective students, faculty.
1-2:30 pm; Tuesday, April 8th ~ Columbia Room
- Graduate School Options: Panel presentations focusing on graduate school options in social work, occupational therapy, gerontology, and rehabilitation counseling (WOU). 60 minutes. Target Audience: Undergraduate students in Gerontology and other majors.
1-2:00 pm—CC meeting; 2-3:00 social; 3-4:00 workshop; Wednesday, April 9th ~ Columbia Room
- Community College Meeting: Community college students from Chemeketa, Linn-Benton, and Portland Community College will be invited to attend this presentation on the Gerontology major and opportunities for involvement at WOU. Current students who have graduated from these programs and Gerontology faculty will guide the discussion. 60 minutes. Target Audience: Community college students.
- WOUGSA-Hosted Social, 2 – 3pm Columbia Room: We will continue a tradition of playing What’s My Line in Gerontology and other activities for current, prospective club members, gerontology majors and community college students. Refreshments will be provided. 60 minutes. Target Audience: Prospective students, current students, faculty, and campus community and faculty.
- Careers in Gerontology, 3 – 4pm, Columbia Room: This collaborative program will include staff from the Service Learning and Career Development as well as Dr. Margaret Manoogian, former career center director and presently Associate Professor of Gerontology. 60 minutes. Target Audience: Current and Prospective Students from a variety of majors.
11:45 am – 2:00 lunch and discussion; 2-3:00 networking; Thursday, April 10th
This day of events will focus on partnerships with community agencies that serve older adults and will begin the process of developing an advisory board for the Gerontology Department.
Invited Lunch with Agency Representatives Hosted by Gerontology Faculty, 12 – 2pm Hamersly Library 301A: Invitations by faculty will be issued to 15 professionals who currently serve older adults in mid- to senior-management. Lunch will be provided followed by a meeting with faculty to begin a discussion about collaboration, curriculum integration of key issues/skill development, and current/future needs of the field. 120 minutes. Target Audience: Faculty and Community Partners.
Informational Interview Opportunities, 3 – 4pm Hamersly Library Room 107:
Following the faculty/agency meeting, students will be invited to speak individually with the professionals, asking questions regarding specific career fields, and networking for potential volunteer and practicum opportunities. Refreshments will be provided. 60 minutes. Target Audience: Undergraduate students, community members, and faculty.
Fit with Areas of Interest: The proposed activities for Careers in Aging Week meet the interest and criteria established by the WOU foundation for this competitive grant program. This project represents: a) a collaborative project between faculty, students, community members, and professionals; b) an effort to increase student recruitment into the Gerontology Program; c) an attempt to keep curriculum content reflective of the needs of an aging population and the hiring expectations of organizations/agencies that serve older adults; d) outreach to community college and community members interested in Bachelor of Arts/Science and Applied Baccalaureate programs in Gerontology; and e) one graduate program at WOU—Rehabilitation Counseling.